Idiopathic thromboembolism associated with triphasic oral contraceptives

L. J. Miwa, A. L. Edmunds, M. S. Shaefer, Stephen C Raynor

Research output: Contribution to journalArticle

3 Citations (Scopus)

Abstract

Oral contraceptives are one of the most effective and widely used of the reversible contraceptive methods. Thrombembolic disease associated with the use of oral contraceptives has been widely reported. In recent years, attempts to understand the pathogenesis of oral contraceptive-induced thromboembolic disease have found a correlation between larger estrogen doses and increased risk for a thrombotic event. Because the newer triphasic oral contraceptives provide effective contraception with a method of administration that mimics normal hormonal fluctuations during the menstrual cycle, some prescribers may infer that these products are associated with a decreased incidence of adverse effects over alternative oral contraceptives. We present two cases of idiopathic thromboembolism associated with the use of a triphasic oral contraceptive with a discussion of the proposed pathogenic mechanisms for these events.

Original languageEnglish (US)
Pages (from-to)773-775
Number of pages3
JournalDICP, Annals of Pharmacotherapy
Volume23
Issue number10
DOIs
StatePublished - Jan 1 1989

Fingerprint

Thromboembolism
Oral Contraceptives
Contraception
Menstrual Cycle
Estrogens
Incidence

ASJC Scopus subject areas

  • Pharmacology, Toxicology and Pharmaceutics(all)
  • Pharmacology (medical)

Cite this

Idiopathic thromboembolism associated with triphasic oral contraceptives. / Miwa, L. J.; Edmunds, A. L.; Shaefer, M. S.; Raynor, Stephen C.

In: DICP, Annals of Pharmacotherapy, Vol. 23, No. 10, 01.01.1989, p. 773-775.

Research output: Contribution to journalArticle

Miwa, L. J. ; Edmunds, A. L. ; Shaefer, M. S. ; Raynor, Stephen C. / Idiopathic thromboembolism associated with triphasic oral contraceptives. In: DICP, Annals of Pharmacotherapy. 1989 ; Vol. 23, No. 10. pp. 773-775.
@article{6d250680e4254206920c2a5d0248ad5d,
title = "Idiopathic thromboembolism associated with triphasic oral contraceptives",
abstract = "Oral contraceptives are one of the most effective and widely used of the reversible contraceptive methods. Thrombembolic disease associated with the use of oral contraceptives has been widely reported. In recent years, attempts to understand the pathogenesis of oral contraceptive-induced thromboembolic disease have found a correlation between larger estrogen doses and increased risk for a thrombotic event. Because the newer triphasic oral contraceptives provide effective contraception with a method of administration that mimics normal hormonal fluctuations during the menstrual cycle, some prescribers may infer that these products are associated with a decreased incidence of adverse effects over alternative oral contraceptives. We present two cases of idiopathic thromboembolism associated with the use of a triphasic oral contraceptive with a discussion of the proposed pathogenic mechanisms for these events.",
author = "Miwa, {L. J.} and Edmunds, {A. L.} and Shaefer, {M. S.} and Raynor, {Stephen C}",
year = "1989",
month = "1",
day = "1",
doi = "10.1177/106002808902301006",
language = "English (US)",
volume = "23",
pages = "773--775",
journal = "Annals of Pharmacotherapy",
issn = "1060-0280",
publisher = "Harvey Whitney Books Company",
number = "10",

}

TY - JOUR

T1 - Idiopathic thromboembolism associated with triphasic oral contraceptives

AU - Miwa, L. J.

AU - Edmunds, A. L.

AU - Shaefer, M. S.

AU - Raynor, Stephen C

PY - 1989/1/1

Y1 - 1989/1/1

N2 - Oral contraceptives are one of the most effective and widely used of the reversible contraceptive methods. Thrombembolic disease associated with the use of oral contraceptives has been widely reported. In recent years, attempts to understand the pathogenesis of oral contraceptive-induced thromboembolic disease have found a correlation between larger estrogen doses and increased risk for a thrombotic event. Because the newer triphasic oral contraceptives provide effective contraception with a method of administration that mimics normal hormonal fluctuations during the menstrual cycle, some prescribers may infer that these products are associated with a decreased incidence of adverse effects over alternative oral contraceptives. We present two cases of idiopathic thromboembolism associated with the use of a triphasic oral contraceptive with a discussion of the proposed pathogenic mechanisms for these events.

AB - Oral contraceptives are one of the most effective and widely used of the reversible contraceptive methods. Thrombembolic disease associated with the use of oral contraceptives has been widely reported. In recent years, attempts to understand the pathogenesis of oral contraceptive-induced thromboembolic disease have found a correlation between larger estrogen doses and increased risk for a thrombotic event. Because the newer triphasic oral contraceptives provide effective contraception with a method of administration that mimics normal hormonal fluctuations during the menstrual cycle, some prescribers may infer that these products are associated with a decreased incidence of adverse effects over alternative oral contraceptives. We present two cases of idiopathic thromboembolism associated with the use of a triphasic oral contraceptive with a discussion of the proposed pathogenic mechanisms for these events.

UR - http://www.scopus.com/inward/record.url?scp=0024424132&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0024424132&partnerID=8YFLogxK

U2 - 10.1177/106002808902301006

DO - 10.1177/106002808902301006

M3 - Article

C2 - 2815853

AN - SCOPUS:0024424132

VL - 23

SP - 773

EP - 775

JO - Annals of Pharmacotherapy

JF - Annals of Pharmacotherapy

SN - 1060-0280

IS - 10

ER -